Jump to content

Thyroid Overmedication Contributing to Anxiety


[Gi...]

Recommended Posts

I have Hashimoto's and just learned that I’ve been highly over medicated for years on my T4 and T3 thyroid meds. My old doctor left and the new one refused to refill my prescription at that dosage. My TSH is always so low that it never registers - <.001  and it has been that way most of the last 6 years.  I always thought that was okay as long as the FT3 & 4 were in range because my former doc didn’t have a problem with it.

 

My generalized anxiety, jumpiness,  and muscle tension has gotten worse these past few years as well as insomnia. I’ve also developed PSVT palpitations. At my age that can be pretty dangerous.  I was assuming my anxiety was all down to being on Xanax and having tolerance and interdose withdrawal.  Im sure that’s definitely contributing,  but now I also know for sure that being over medicated on thyroid meds is a huge factor.

 

Two days after reducing the T3 I’m already feeling  calmer and more confident about heading into my final Xanax cut. 

 

 

Link to comment
Share on other sites

Yes!  I wanted to say that while on Clonazepam, my thyroid gland stopped working.  I was put on a thyroid supplement.  I remember one terrible month before my taper, where I was bedridden for the month.  I had heart palps and gut cramps and my dizziness and general anxiety was off the charts.    On closer inspection, i saw that my pharmacist had doubled my thyroid dose, and i didn't see the instructions to cut the pill in half.    Mystery solved.

 

Towards the end of my taper, I had terrible heart palps.... they were just going on and on.  I could hardly breathe at times.  My doc cut my thyroid supplement by 1/3rd and things pretty much resolved.    I have just recently cut it again (I'm almost 5 months post taper) and I am much more able to relax.  Today I actually napped.

 

There is a relationship between benzos and thyroid function.  I remember googling it.  Benzos suppress thyroid function (in pigs) within 24 hours of the first dose.  I am wondering if anyone has regained thyroid function after healing from their benzo use?

Link to comment
Share on other sites

Hi Janiceh, Congratulations on being benzo free! And thanks for sharing. I’m happy to hear you’re  doing so much better now. How interesting about the pigs!  I was dx’d with Hashi’s 6 years after I started Xanax.  So I wonder if there’s a connection. 
Link to comment
Share on other sites

Gitfiddle, I am so glad to hear you are feeling better.  I had Grave's disease (hyperthyroidism) and I was miserable for a year.  My TSH was also almost negligible and that was the beginning of my clonazepam use.  I hope this thyroid med adjustment allows you to say that final goodbye to Xanax.
Link to comment
Share on other sites

Kate, that’s great to hear!  You have to wonder how many people were put on benzos b cause of misdiagnosed thyroid problems.  I suspect the panic attacks I had off and on were due to untreated thyroid.
Link to comment
Share on other sites

This is all very interesting. I took prozac from 2005-2008, when I came off, i couldn’t function. I was diagnosed just barely hypothyroid, tsh was just over range, in 2010, started thyroid meds, felt great immediately but couldn’t  sleep. Crashed in two months. Hooked up with stop the thyroid madness and they suggested i wasnt tolerating thyroid meds due to low iron and low cortisol. I tested those and they were low, so started on iron and eventually hydrocrotisone , was able to raise cytomel and clear reverse t3, was able-to sleep. I didnt want to take hydrocortisone for more than a year so i started slowly weaning it, in febuary 2013 i started losing weight, i felt greeeaat! I could work out, it didnt tire me out, then developed insomnia feb 13th. I kept weaning and felt like maybe i was on toomuch thyroid so i started reducing that. My neighbors were harrassing me non stop, constant stress, I couldnt sleep. I was havong shooting adreneline and ended up in the ER after not sleeping 2 days straight. They gave me ativan,which ive been on ever since. I saw an integrative do tor who put me back on hydrocortisone and cytomel. The ativan helped me sleep but I was still incredibky anxious. We felt my adrenals crashed? Its been a nightmare since.

 

Still taking hydrocortisone, and armour thyroid,plus cytomel. And ativan to sleep. I can NEVER EVER relax! I hate it. I walk around in a drugged out stuopor. Im exhausted. I never have energy. I have managed to wean the ativan to .5 but my sleep is questionable, im up and down all night long. I have seen numerous do tors with these issues but noone seems to want to get to the bottom and help me. Im on medicaid so they divide me upto different specialists. My mom has paid integrative and naturopaths.

 

I feel,like Ihealed any thyroid issues back in 2013 and now im overmedicated gut everyone inpresent withthissays they dont know that my adrenals and/or thyroid glands can come back cause ghey have been suppressed somlong. I have been unableto lower ativan anyfurther

 

Now im 53,hit menopause. Had hormone pellets in. The pellets helped aome but i feel like a bloated pig. Note: ive weight lifted decades.

 

Im just wondering if so much of my problems arent the thyroid meds. Its hard because i have discussed weaning hydrocortisone withthe endo and she is on board but the pellets do tor, who has thyroid issues tells me to go up on the thyroid dose to help with weight. Honestly, i just feel worn out, like my body is being oushed too hard. I DO NOT work out anymore because i NEVER have any physical energy whatsoever. I feel depleted. And i dont do anything. There is no reason i should be this exhausted.

 

Could it be ghe thyroid meds making me hyper? Labs are in range. TSH is as suppressed as that other persons, like .001.

 

Raising or lowering, starving, low carb, none if that budges the weight. Idk if ghe sex hormones are making me bloated? Im really disgusted cause i desperately need help, but no support.

Link to comment
Share on other sites

Your symptoms do seem to coincide with the thyroid meds. Maybe you should ask your doc if you could reduce them, or redduce them yourself very slightly and see how you go?
Link to comment
Share on other sites

linearsky,  I totally understand your pain and frustration!  It sounds like you’re over medicated on T3.  Armour naturally has T3 in it because it’s made from pig thyroid but  the amount isn’t always consistent. I know it’s “natural “ but a lot of people have trouble with it for that reason.  And with the added cytomel you’re getting even more T3. You might want to consider talking to your doc about switching to Synthroid and maybe even lowering the cytomel.  Cytomel suppresses the TSH.

 

I spent years on all those various thyroid websites and have become skeptical about many of the alternative approaches.  There’s a lot of controversy about thyroid treatment. But  I have ME/CFS and totally understand the desperation chronically ill people feel.  I’ve tried so many things over the decades - supplements, prescriptions, etc, and at best I wasted a lot of money.  At worst, I had side effects that led to other medications.  I’m currently downsizing everything I take and trying to get my thyroid and estrogen straightened out.  On the other side of the thyroid treatment debate is that many borderline hypothyroid patents are better off without treatment but end up being overmedicated. 

Link to comment
Share on other sites

×
×
  • Create New...